Psoriasis Associated with Plaquenil (Hydroxychloroquine)

The following case studies illustrate examples where Plaquenil administration was associated with either new onset psoriasis or flaring of pre-existing psoriasis.

Case 1. A middle-aged woman sought another opinion for a puzzling rash which had been seen by two dermatologists. At first, skin biopsies showed features of eczema. Subsequent biopsies showed interface dermatitis. Direct immunofluorescence testing showed antibody staining at the epidermal-dermal junction and in the nuclei of epidermal skin cells. The findings were consistent with lupus of the skin. She was referred to a rheumatologist who prescribed Plaquenil. However, the rash continued to spread, became more inflamed and scaly, but seemed to improve in parts of the body exposed to sunlight.

Simultaneous worsening of the skin rash while taking Plaquenil and improvement from sunlight would definitely not be expected for the diagnosis of cutaneous lupus. The rash resembled psoriasis clinically, and two additional biopsies confirmed the  diagnosis. The rheumatologist had also uncovered a positive anti-nuclear antibody in the blood and symptoms of Raynaud’s phenomenon. All of the other antibody tests for lupus gave negative results.

Because her history was negative for sun-sensitivity and her blood did not contain SS-A antibodies, I elected to discontinue Plaquenil and treat the skin with narrow-band ultraviolet B light. The patient tolerated the ultraviolet light without any complications, and the psoriasis improved.

Comment. This is most likely a case of flaring of pre-existing psoriasis. The antibodies detected in the skin biopsy were likely the same anti-nuclear antibodies circulating in the blood. This type of antibody and Raynaud’s phenomenon have both been associated with an early mild form of scleroderma. She will have to be observed going forward for the development of any additional symptoms.

Case 2. An elderly man developed a new red rash on his upper body. A dermatologist performed skin biopsies which showed an interface dermatitis. Direct immunofluorescence testing gave negative results. Blood serology testing for lupus antibodies was positive for SS-A indicating that this patient most likely had subacute cutaneous lupus. He was treated with Plaquenil and soon began to develop many new small red dots and drop-like scaly spots on the arms and legs.

Skin biopsies of the new rash confirmed the diagnosis of psoriasis. Plaquenil was discontinued. Because his blood contained anti-SS-A antibodies, rendering him highly sensitive to ultraviolet light, he was not a candidate for phototherapy which could flare lupus especially after Plaquenil was stopped. He was treated instead with low-dose oral methotrexate.

Comment. Ultraviolet light is contra-indicated for patients with lupus, and prednisone is relatively contra-indicated for psoriasis. This is a case where Plaquenil likely triggered new-onset psoriasis in a patient who was genetically susceptible.

There are several other drugs that would likely be beneficial for both diseases by virtue of their anti-inflammatory or immunosuppressive effects, namely, acitretin (Soriatane), cyclosporine, azathioprine, and mycophenolate mofetil (Cell-Cept).

Other Interesting Case Studies:
Rosai-Dorfman Disease
Do I Have Lupus, Doctor?

Tagged , , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *